Alert archive / Florida / Areal Flood Advisories in 2021

Areal Flood Advisory 9, NWS Key West, FL

November 12, 2021Monroe County, Florida

NWS Key West, FL issued this areal flood advisory at Nov 12, 2021, 6:54 AM EST for Monroe County, Florida. It was in force for 94 min.

The area

The outline as issued.

The facts

Issued
Nov 12, 2021, 6:54 AM EST (11:54 UTC)
Expired
Nov 12, 2021, 8:28 AM EST
In force
94 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

County Monroe County, FL

The radar

The Key West radar (KBYX), 18 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 11.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

824 
WGUS82 KKEY 121154
FLSKEY

Flood Advisory
National Weather Service Key West FL
654 AM EST Fri Nov 12 2021

FLC087-121345-
/O.NEW.KKEY.FA.Y.0009.211112T1154Z-211112T1345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Florida Keys in Monroe FL-
654 AM EST Fri Nov 12 2021

...FLOOD ADVISORY IN EFFECT UNTIL 845 AM EST THIS MORNING...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...A portion of the Lower Florida Keys in Monroe county.

* WHEN...Until 845 AM EST.

* IMPACTS...Minor flooding in low-lying and poor drainage areas. 

* ADDITIONAL DETAILS...
  - At 651 AM EST, National Weather Service Meteorologist
    detected heavy rain due to thunderstorms. Minor flooding is
    ongoing or expected to begin shortly in the advisory area.
    Between 2 and 3 inches of rain have fallen.
  - Additional rainfall amounts of 1 to 2 inches are expected
    over the area. This additional rain will result in minor
    flooding.
  - Some locations that will experience flooding include...
    Upper Sugarloaf Key, Sugarloaf Key and Cudjoe Key.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where the water covers the 
roadway. The water depth may be too great to allow your car to cross 
safely.

&&

LAT...LON 2468 8159 2471 8155 2471 8154 2468 8151
      2464 8148 2460 8155 2464 8157


$$
1 follow-up statement
466 
WGUS82 KKEY 121328
FLSKEY

Flood Advisory
National Weather Service Key West FL
828 AM EST Fri Nov 12 2021

FLC087-121338-
/O.CAN.KKEY.FA.Y.0009.000000T0000Z-211112T1345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Florida Keys in Monroe FL-
828 AM EST Fri Nov 12 2021

...FLOOD ADVISORY IS CANCELLED...

The Flood Advisory is cancelled for the Lower Keys, in Monroe.

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 2468 8159 2471 8155 2471 8154 2468 8151
      2464 8148 2460 8155 2464 8157


$$

JAM/TW

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this areal flood advisory went out at Nov 12, 4:40 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Nov 12, 4:40 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Key West FL
440 AM EST Fri Nov 12 2021

.DISCUSSION...
Mean layer ridging centered near Hispaniola is struggling to
maintain real estate as a long wave trough over the CONUS and
northern Mexico pivots to the southeast. The surface high reaches
west to near the Bahamas, giving way to a weakened gradient over
Florida and the Gulf of Mexico. Using mean storm motion as a
proxy, a weak surface trough is across the Keys. After a quiet
evening, the KBYX radar detects scattered thunderstorms across the
the coastal waters of the Florida Keys. Convection is not
confined to the surface trough axis, and in fact, strong storms
stretch from south of the Isle of Youth, into the southeastern
Gulf of Mexico. Given the sequential sparks of convection from
southwest to northeast, there appears to be beads of PDVA
vibrating to the northeast along the subtropical jet.

.FORECAST...
The broad complex of short waves circulating over the northern
Plains and the Great Lakes will swing to the east-southeast today
through Saturday, allowing higher heights to build across the
Rockies and Great Plains. Meanwhile, the southern flank of the
long wave trough will remain over Mexico. As heights rise over the
Plains, an anticyclone will tighten up over Texas and the
northwestern Gulf of Mexico. This high pressure system will move
slowly east Monday through Tuesday night. Periodic infusions of
continental air into this high will maintain a robust anticyclone
near and to the east of the Carolinas Wednesday through Thursday.

In summary, the lingering surface trough will promote unsettled
weather today and tonight. As the high takes shape near Texas
Saturday and Saturday night, light northwest to north breezes
will steadily turn to the north then northeast, with drier air
squelching rain chances. Dewpoints will fall back into the upper
50s Monday afternoon, followed by an extended period of breezy
northeasterlies and slight rain chances Monday night through at
least Wednesday.

The lurking upper trough axis over Mexico will choke on occasional
reinforcements of Pacific short wave energy over the next several
days. Depending on how all of this plays out, the extended
forecast may feature a return to unsettled weather along a
building warm front, or continued fresh east-northeasterly
breezes. For now, we nudged Wednesday night and Thursday to 30% to
account for slightly above normal rain/thunder chances.

&&

.MARINE...
There are no watches or warnings currently in effect for the
coastal waters of the Florida Keys. A Coastal Flood Advisory is in
effect for the Upper Keys due to above normal high tides. Boaters
across the Florida Keys should expect less clearance under fixed
bridges during high tide. From synopsis, a weak surface trough
will linger near the Florida Keys today and tonight. A surface
high over the southern Plains will build southeast across the Gulf
of Mexico Saturday through Sunday. Freshening northeasterly
breezes are expected Monday and Monday night as the high pressure
system matures over the southeastern United States. Small Craft
Advisories may be required for portions of the Florida Keys as
breezes freshen.

&&

.AVIATION...
VFR conditions will prevail at both EYW and MTH island terminals
through Friday with periods of sub-MVFR ceilings and sub-IFR
visibilities with passing showers. A brief lull in shower coverage
will begin to increase tonight with expanding coverage through
much of tomorrow. Have opted to include VCSH until tomorrow
evening due to increasing confidence of coverage and timing.
Otherwise, surface winds will remain primarily east to east
southeast at 6 to 8 knots.

&&

.CLIMATE...
In 1936, the daily record high temperature of 88 degrees was
recorded in Key West. Temperature records for Key West date back
to 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  81  73  82  72 / 50 40 40 20
Marathon  79  72  80  70 / 50 30 30 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory for FLZ076.

GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....Williams
Data Acquisition.....SMS

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 12, 5:09 AM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
509 AM EST Fri Nov 12 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-131015-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
509 AM EST Fri Nov 12 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible today and tonight. The
main hazards will be lightning strikes and locally gusty winds.

Minor coastal flooding is expected during the times of high tide
across the Florida Keys today and tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Small Craft Advisories may be required for portions of the
coastal waters of the Florida Keys Monday night through Wednesday.

Isolated thunderstorms will be possible Wednesday night and
Thursday. The main hazards will be lightning and locally gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 5:45 AM ESTAreal Flood AdvisoryKEYMonroe4 hr
Nov 12, 9:58 AM ESTSpecial Marine WarningKEY18 min
Nov 12, 3:41 PM ESTCoastal Flood StatementKEYMonroe43 hr
Nov 12, 3:41 PM ESTCoastal Flood AdvisoryKEYMonroe11 hr

Nearby

Areal Flood Advisories in Florida, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.